diabetes meds besides metformin

(deactivated member)
on 9/30/10 12:13 pm - Lafayette, IN
my mom was diagnosed with type 2 a few months ago. they put her on metformin and ever since she got up to the full strength of 1000mg twice a day, she has had diarrhea. she has tried an elimination "diet" and has come to the conclusion that it has to be the metformin. she has an appt next week but i was wondering if anyone else ever had this problem with metformin and are there any choices of something to take instead of it? she has not had any type of wls.
Prancer
on 9/30/10 7:13 pm - Twin Lake, MI
RNY on 10/05/10 with

She should notify her physician.  Diarrhea can be a side effect of Metformin.  Has she tried adding more fiber? I really like benefiber.  No taste, no thickening of what you add it too.
Fiber gives "substance" to your stools and is so good for us.  But her physician should know and she needs to drink alot in the meantime to compensate for the loss of fluid.

Mishelle R.
on 9/30/10 9:24 pm
how long has she been on it. Did she jump right into that dosage. Sometimes it can take weeks for the body to adjust the digestive system to handle the metformin. Also many do better with the time released vs the regular kind. So find out which one she is on. Dr may need to use a lower dose and gradually over a few days to weeks (I"m not sure how long it takes to have the body adjust) Eventually it should level out.

There may be other meds out there - but the question is, does the met work for her? She might need to adjust the diet to be more "bulky" to help.
emelar
on 10/8/10 9:34 pm - TX
There are lots of diabetes drugs other than metformin.  They all start you on metformin because, if it works, it works well with few side effects.  Personally, I had the same problem as  your mother - couldn't tolerate it.  And I tried various dosages including the extended release.  Just wasn't working.  Now I'm on Actos and Byetta, which are working just fine, no complications.  She needs to insist that her doc try something that doesn't contain metformin.
newme2b2010
on 10/11/10 6:19 pm
Hi, I'm sorry your mom is having troubles.  I take the same dose as your mom is taking and have had to go off of it for 4 months a few years ago.  My bld. sugars were much worse after being on it. It is a drug in it's own category and it just does wonders for diabetics but the GI side effects are something that often do subside once you get used to them.  I have been on insulin, many of the drugs people have posted, actose caused wt. gain of 40# in 6 weeks YUK. Been on Byetta, 3 different insulins, all kinds of stuff and metformin is the best because it makes the body more sensitive to it's own insulin.  Hope she will feel better. Agree that fiber, increasing fluids, checking with doc, and possible XR may help.  Good luck.
(deactivated member)
on 11/16/10 10:39 pm - China
Would you mind tell more about symptom about your mom ,so that i can make a correct  diagnosis ,or you can talk vis e-mail  sandyhealthy     @        yahoo.com
Generic User_Name
on 11/18/10 2:37 am, edited 11/18/10 2:40 am
Eating yogurt will ease the side effects of metformin. And is good for you. My wife has done it for years now.

Tell your mom to get the plain greek yogurt, and add splenda if she needs it a bit sweeter. Greek yogurt has protien in it as well.

The problem with most newer drugs are other issues. Metformin is an older class drug, been on the market for a long time and other than gastric destress is safe. It also does not cause weight gain which most of the others do have as a side effect.

So have her try the yogurt.


Liz P.
on 12/20/10 8:16 pm - MI
I was on metformin and gradually the diarrhea came.  I was also on other medications.  I tried adding fibre to my diet and yogurt.  Since I'm lactose intolerant that just made things worse.  After a year I said I can't take it anymore.   The doc stopped the metformin first.  The very next day things were back to normal.  I had forgotten what normal was.  There are many different diabetic oral meds to take.  Your mom should have a good talk with her doctor.
hampton40
on 1/17/11 5:44 pm - IL
Hello  I'm new to this ,  My problem is that back in April 2010 I fall and broke my forearm, broke both bones,and found out that I had diabetes my sugar was at 300 + and after surgery it was at 400+.  So that was my wake up call to lose weight.  The day that I fall I had an appointment with the weight lose program, but could not make that appointment because of the accident.  After my surgery I follow the diabetes diet and lose 35pound from April to September. And I felt great I was doing really well until the holidays came now I feel like I have gain some of the weight back, but not all but some and need help on how to loose it again. I was on two different insulin and metformin, after I lose the weight I'm  still on metformin and glipizide. I no longer take insulin.  And  the metformin didn't give me diarrhea in fact my doctor said it makes some people lose weight.   So I hope your mom get the help she needs.  If someone have any advice for me please post it.   Thanks